Alert archive / South Dakota / Red Flag Warnings in 2023

Red Flag Warning 3, NWS Sioux Falls, SD

April 10, 202311 counties in Iowa; 20 counties in South Dakota; Dakota County, Dixon County, Nebraska

NWS Sioux Falls, SD issued this red flag warning at Apr 10, 2023, 1:44 PM CDT for 11 counties in Iowa; 20 counties in South Dakota; Dakota County, Dixon County, Nebraska. It took effect at Apr 11, 2023, 12:00 PM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 10, 2023, 1:44 PM CDT (18:44 UTC)
In effect from
Apr 11, 2023, 12:00 PM CDT
Expired
Apr 11, 2023, 9:00 PM CDT
In force
9 hr
Issued by
NWS Sioux Falls, SD
All 33 counties

Buena Vista County, IA, Cherokee County, IA, Clay County, IA, Dickinson County, IA, Ida County, IA, Lyon County, IA, O'Brien County, IA, Osceola County, IA, Plymouth County, IA, Sioux County, IA, Woodbury County, IA, Dakota County, NE, Dixon County, NE, Aurora County, SD, Beadle County, SD, Bon Homme County, SD, Brule County, SD, Charles Mix County, SD, Clay County, SD, Davison County, SD, Douglas County, SD, Gregory County, SD, Hanson County, SD, Hutchinson County, SD, Jerauld County, SD, Lincoln County, SD, McCook County, SD, Miner County, SD, Minnehaha County, SD, Sanborn County, SD, Turner County, SD, Union County, SD, Yankton County, SD

The radar

The Sioux Falls radar (KFSD), 46 km from the middle of the area, began a volume at 18:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 6.7 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2023-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2023-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2366 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

251 
WWUS83 KFSD 101844
RFWFSD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Sioux Falls SD
144 PM CDT Mon Apr 10 2023

IAZ001>003-012>014-020>022-031-032-NEZ013-014-SDZ050-052>054-
057>071-110400-
/O.UPG.KFSD.FW.A.0002.230411T1700Z-230412T0200Z/
/O.NEW.KFSD.FW.W.0003.230411T1700Z-230412T0200Z/
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Dixon-Dakota-Gregory-Jerauld-Sanborn-
Miner-Brule-Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix-
Douglas-Hutchinson-Turner-Lincoln-Bon Homme-Yankton-Union-
144 PM CDT Mon Apr 10 2023

...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM CDT TUESDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR MUCH OF SOUTH CENTRAL AND 
SOUTHEAST SOUTH DAKOTA, NORTHWEST IOWA AND FAR NORTHEAST 
NEBRASKA...

The National Weather Service in Sioux Falls has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from noon to 9 PM CDT Tuesday. The Fire Weather Watch is no
longer in effect.

* AFFECTED AREA...In Iowa, Lyon, Osceola, Dickinson, Sioux, 
  O'Brien, Clay, Plymouth, Cherokee, Buena Vista, Woodbury and 
  Ida. In Nebraska, Dixon and Dakota. In South Dakota, Gregory, 
  Jerauld, Sanborn, Miner, Brule, Aurora, Davison, Hanson, 
  McCook, Minnehaha, Charles Mix, Douglas, Hutchinson, Turner, 
  Lincoln, Bon Homme, Yankton, Clay and Union.

* WINDS...Southwest 20 to 30 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...As low as 15 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
4 follow-up statements
908 
WWUS83 KFSD 110237
RFWFSD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Sioux Falls SD
937 PM CDT Mon Apr 10 2023

IAZ001>003-012>014-020>022-031-032-NEZ013-014-SDZ050-052>054-
057>071-111100-
/O.CON.KFSD.FW.W.0003.230411T1700Z-230412T0200Z/
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Dixon-Dakota-Gregory-Jerauld-Sanborn-
Miner-Brule-Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix-
Douglas-Hutchinson-Turner-Lincoln-Bon Homme-Yankton-Union-
937 PM CDT Mon Apr 10 2023

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 9 PM CDT
TUESDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR MUCH OF SOUTH
CENTRAL AND SOUTHEAST SOUTH DAKOTA, NORTHWEST IOWA AND FAR
NORTHEAST NEBRASKA...

* AFFECTED AREA...In Iowa, Lyon, Osceola, Dickinson, Sioux, 
  O'Brien, Clay, Plymouth, Cherokee, Buena Vista, Woodbury and 
  Ida. In Nebraska, Dixon and Dakota. In South Dakota, Gregory, 
  Jerauld, Sanborn, Miner, Brule, Aurora, Davison, Hanson, 
  McCook, Minnehaha, Charles Mix, Douglas, Hutchinson, Turner, 
  Lincoln, Bon Homme, Yankton, Clay and Union.

* WINDS...South 15 to 25 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...As low as 15 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
132 
WWUS83 KFSD 110738
RFWFSD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Sioux Falls SD
238 AM CDT Tue Apr 11 2023

SDZ038-112000-
/O.EXA.KFSD.FW.W.0003.230411T1700Z-230412T0200Z/
Beadle-
238 AM CDT Tue Apr 11 2023

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM CDT THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR MUCH OF SOUTH
CENTRAL AND SOUTHEAST SOUTH DAKOTA, NORTHWEST IOWA AND FAR
NORTHEAST NEBRASKA...

The National Weather Service in Sioux Falls has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from noon today to 9 PM CDT this evening.

* AFFECTED AREA...In South Dakota, Beadle.

* WINDS...South to Southwest 15 to 25 mph with gusts up to 35 
  mph.

* RELATIVE HUMIDITY...As low as 15 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

IAZ001>003-012>014-020>022-031-032-NEZ013-014-SDZ050-052>054-
057>071-112000-
/O.CON.KFSD.FW.W.0003.230411T1700Z-230412T0200Z/
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Dixon-Dakota-Gregory-Jerauld-Sanborn-
Miner-Brule-Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix-
Douglas-Hutchinson-Turner-Lincoln-Bon Homme-Yankton-Union-
238 AM CDT Tue Apr 11 2023

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM CDT
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR MUCH OF SOUTH
CENTRAL AND SOUTHEAST SOUTH DAKOTA, NORTHWEST IOWA AND FAR
NORTHEAST NEBRASKA...

* AFFECTED AREA...In Iowa, Lyon, Osceola, Dickinson, Sioux, 
  O'Brien, Clay, Plymouth, Cherokee, Buena Vista, Woodbury and 
  Ida. In Nebraska, Dixon and Dakota. In South Dakota, Gregory, 
  Jerauld, Sanborn, Miner, Brule, Aurora, Davison, Hanson, 
  McCook, Minnehaha, Charles Mix, Douglas, Hutchinson, Turner, 
  Lincoln, Bon Homme, Yankton, Clay and Union.

* WINDS...South to Southwest 15 to 25 mph with gusts up to 40 
  mph.

* RELATIVE HUMIDITY...As low as 15 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
178 
WWUS83 KFSD 112119
RFWFSD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Sioux Falls SD
419 PM CDT Tue Apr 11 2023

IAZ012>014-020>022-031-032-NEZ013-014-SDZ070-071-120530-
/O.NEW.KFSD.FW.W.0004.230412T1800Z-230413T0000Z/
/O.CON.KFSD.FW.W.0003.000000T0000Z-230412T0200Z/
Sioux-O'Brien-Clay-Plymouth-Cherokee-Buena Vista-Woodbury-Ida-
Dixon-Dakota-Union-
419 PM CDT Tue Apr 11 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR FAR SOUTHEAST SOUTH DAKOTA,
NORTHWEST IOWA, AND FAR NORTHEAST NEBRASKA... 

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 7 PM CDT WEDNESDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR FAR SOUTHEAST SOUTH DAKOTA, 
NORTHWEST IOWA, AND FAR NORTHEAST NEBRASKA...

The National Weather Service in Sioux Falls has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 1 PM to 7 PM CDT Wednesday.

* AFFECTED AREA...In Iowa, Sioux, O'Brien, Clay, Plymouth, 
  Cherokee, Buena Vista, Woodbury and Ida. In Nebraska, Dixon 
  and Dakota. In South Dakota, Clay and Union.

* WINDS...Southwest 15 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 17 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

IAZ001>003-SDZ065>069-120530-
/O.NEW.KFSD.FW.A.0003.230412T1800Z-230413T0000Z/
/O.CON.KFSD.FW.W.0003.000000T0000Z-230412T0200Z/
Lyon-Osceola-Dickinson-Hutchinson-Turner-Lincoln-Bon Homme-
Yankton-
419 PM CDT Tue Apr 11 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTHEAST SOUTH DAKOTA AND
NORTHWEST IOWA... 

...FIRE WEATHER WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH 
WEDNESDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTHEAST
SOUTH DAKOTA AND NORTHWEST IOWA...

The National Weather Service in Sioux Falls has issued a Fire
Weather Watch for wind and low relative humidity, which is in
effect from Wednesday afternoon through Wednesday evening.

* AFFECTED AREA...In Iowa, Lyon, Osceola and Dickinson. In South 
  Dakota, Hutchinson, Turner, Lincoln, Bon Homme and Yankton.

* WINDS...South 15 to 25 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...As low as 14 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

SDZ038-050-052>054-057>064-120200-
/O.CON.KFSD.FW.W.0003.000000T0000Z-230412T0200Z/
Beadle-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-
419 PM CDT Tue Apr 11 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTH CENTRAL AND 
SOUTHEAST SOUTH DAKOTA...

* AFFECTED AREA...In South Dakota, Beadle, Gregory, Jerauld, 
  Sanborn, Miner, Brule, Aurora, Davison, Hanson, McCook, 
  Minnehaha, Charles Mix and Douglas.

* WINDS...South 20 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 11 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

MNZ081-089-090-120530-
/O.NEW.KFSD.FW.A.0003.230412T1800Z-230413T0000Z/
Cottonwood-Nobles-Jackson-
419 PM CDT Tue Apr 11 2023

...FIRE WEATHER WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH
WEDNESDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTHWEST
MINNESOTA...

The National Weather Service in Sioux Falls has issued a Fire
Weather Watch for wind and low relative humidity, which is in
effect from Wednesday afternoon through Wednesday evening.

* AFFECTED AREA...In Minnesota, Cottonwood, Nobles and Jackson.

* WINDS...Southwest 15 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 23 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$
324 
WWUS83 KFSD 120152
RFWFSD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Sioux Falls SD
852 PM CDT Tue Apr 11 2023

IAZ012>014-020>022-031-032-NEZ013-014-SDZ070-071-121000-
/O.EXP.KFSD.FW.W.0003.000000T0000Z-230412T0200Z/
/O.CON.KFSD.FW.W.0004.230412T1800Z-230413T0000Z/
Sioux-O'Brien-Clay-Plymouth-Cherokee-Buena Vista-Woodbury-Ida-
Dixon-Dakota-Union-
852 PM CDT Tue Apr 11 2023

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM TO 7 PM CDT
WEDNESDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FAR SOUTHEAST
SOUTH DAKOTA, NORTHWEST IOWA, AND FAR NORTHEAST NEBRASKA...

...RED FLAG WARNING WILL EXPIRE AT 9 PM CDT THIS EVENING FOR WIND
AND LOW RELATIVE HUMIDITY FOR FAR SOUTHEAST SOUTH DAKOTA,
NORTHWEST IOWA, AND FAR NORTHEAST NEBRASKA...

* AFFECTED AREA...In Iowa, Sioux, O'Brien, Clay, Plymouth, 
  Cherokee, Buena Vista, Woodbury and Ida. In Nebraska, Dixon 
  and Dakota. In South Dakota, Clay and Union.

* WINDS...Southwest 15 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 16 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

IAZ001>003-SDZ065>069-121000-
/O.EXP.KFSD.FW.W.0003.000000T0000Z-230412T0200Z/
/O.CON.KFSD.FW.A.0003.230412T1800Z-230413T0000Z/
Lyon-Osceola-Dickinson-Hutchinson-Turner-Lincoln-Bon Homme-
Yankton-
852 PM CDT Tue Apr 11 2023

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM WEDNESDAY AFTERNOON
THROUGH WEDNESDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR
SOUTHEAST SOUTH DAKOTA AND NORTHWEST IOWA...

...RED FLAG WARNING WILL EXPIRE AT 9 PM CDT THIS EVENING FOR WIND
AND LOW RELATIVE HUMIDITY FOR SOUTHEAST SOUTH DAKOTA AND
NORTHWEST IOWA...

* AFFECTED AREA...In Iowa, Lyon, Osceola and Dickinson. In South 
  Dakota, Hutchinson, Turner, Lincoln, Bon Homme and Yankton.

* WINDS...Southwest 15 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 14 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

SDZ038-050-052>054-057>064-120300-
/O.EXP.KFSD.FW.W.0003.000000T0000Z-230412T0200Z/
Beadle-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-
852 PM CDT Tue Apr 11 2023

...RED FLAG WARNING WILL EXPIRE AT 9 PM CDT THIS EVENING FOR WIND
AND LOW RELATIVE HUMIDITY FOR SOUTH CENTRAL AND SOUTHEAST SOUTH
DAKOTA...

Conditions have improved enough to allow the Red Flag warning to
expire. However, breezy conditions are expected through the
overnight, so burning remains discouraged.

$$

MNZ081-089-090-121000-
/O.CON.KFSD.FW.A.0003.230412T1800Z-230413T0000Z/
Cottonwood-Nobles-Jackson-
852 PM CDT Tue Apr 11 2023

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM WEDNESDAY AFTERNOON
THROUGH WEDNESDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR
SOUTHWEST MINNESOTA...

* AFFECTED AREA...In Minnesota, Cottonwood, Nobles and Jackson.

* WINDS...Southwest 15 to 25 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 23 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this red flag warning went out at Apr 10, 12:09 PM CDT, 1 hour 35 minutes earlier.

Area forecast discussion, Apr 10, 12:09 PM CDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1209 PM CDT Mon Apr 10 2023

.SHORT TERM...(Today and Tonight)
Issued at 337 AM CDT Mon Apr 10 2023

KEY MESSAGES:

1. Strong warming through mid week, with elevated to critical fire
weather concerns Tuesday through Thursday.

2. Warming will also bring increasing snowmelt flooding risk on area
rivers and creeks.

3. Turning cooler with additional precipitation chances late week
into the weekend.

--------------------------------

Relatively calm start to the week, both in terms of winds and
overall weather concerns, though we are starting to see more rises
on area creeks/rivers due to recent snowmelt. Expect this will
continue for the next several days as much warmer temperatures in
the upcoming days should do a number on the remaining snowpack in
east central SD/southwest MN.

For today, surface ridge over the forecast area early this morning
has allowed patchy/shallow fog to develop, and this could linger a
few hours beyond sunrise. The surface ridge axis will slide slowly
southeast into Iowa through the day. This should provide southeast
parts of the CWA with light/variable winds much of the day, while
the northwest half begins to see some increase in southwesterly
flow. Nothing too extreme, as the gradient is still rather loose,
but perhaps a 15-20 mph breeze at times. Given the weaker low level
flow, temperatures are tricky as we may not see optimal mixing. Thus
will stick pretty close to NBM temperatures across northwest Iowa
today, but did nudge our western areas closer to the 75th percentile
of NBM, given potential for deeper mixing toward central SD. Areas
with the lingering snow cover will still remain slightly cooler,
with highs generally ranging from upper 50s over the snowpack, to
near 80 in south central SD.

South-southwest flow increases a bit more overnight as the ridge
axis slides further away and a southwesterly low level jet develops
across the area. This should make for a mild night, with lows in the
40s-lower 50s.

.LONG TERM...(Tuesday through Sunday)
Issued at 337 AM CDT Mon Apr 10 2023

TUESDAY THROUGH THURSDAY: Upper ridge moves across the region
through the mid-week period, with well above normal low-level
thermal ridge building across our forecast area. Deterministic
models show 850mb temperatures within this thermal ridge reaching
15-20+C across our area through this midweek period, with warmest
readings across our west on Tuesday. A little more uncertainty by
Wednesday and Thursday, as models show some variance in whether a
cool front will sag into our northwest counties, or if it will
remain northwest of the forecast area. In either case, confidence
is high that areas near and southeast of a Lake Andes to Sioux
Falls to Marshall line will be within the low-level thermal ridge.
For these areas where confidence in strong warming is highest,
pushed forecast highs closer to a blend of the NBM 75th and 90th
percentiles, while keeping areas of less confidence closer to a
50th/75th percentile blend. This brings high temperatures close
to 90F for areas near/west of the James River on Tuesday, and
through the Missouri River Valley and parts of northwest Iowa on
Wednesday.

At the same time, with efficient mixing expected, have lowered
dew points in these same areas, which yields near-critical to
critical humidity levels across much of our snow-free areas on
Tuesday-Wednesday. Good mixing will also result in gusty south to
southwest winds both days, perhaps as high as 40 mph in some areas
west of I-29 Tuesday, but more generally in the 25-35 mph range.
With the rather high confidence in hot/dry/windy conditions, have
issued a Fire Weather Watch for our snow-free areas for Tuesday,
with the Grassland Fire Danger Index reaching the extreme category
across much of these areas. Similar conditions may be seen across
southern parts of the CWA Wednesday-Thursday, currently indicated
to be most likely in areas south of a line from Yankton to Spirit
Lake. If the current forecast holds, additional fire weather
headlines seem likely for some areas on these days as well.

This hot/dry/windy pattern breaks by Friday and into the weekend,
as the upper ridge shifts east and an elongated upper trough moves
into the Plains. Deterministic models in fairly good agreement
showing a wedge of sub-zero 850mb temperatures pushing south into
the forecast area by Saturday, with an overall unsettled pattern
bringing increasing potential for precipitation. Timing is still
uncertain, so will stick with broad-brushed chance range pops for
now, but this may be narrowed down a bit in later forecasts.
Temperatures also return closer to, or even below normal by this
weekend, with a potential for sub-freezing low temperatures in at
least northern parts of the forecast area.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 1207 PM CDT Mon Apr 10 2023

VFR conditions are expected to continue for the duration of this TAF
period. Looking at satellite imagery, most sites have mostly clear
conditions with a few high based clouds here and there. Expect a
mostly clear day aviation-wise with light and variable winds
becoming more southerly overnight. Southerly winds will become more
breezy as the low level jet (LLJ) intensifies early Tuesday morning
bringing a few hours of low level wind shear (llws) to KHON.
Otherwise, as the LLJ continues to intensify throughout the day;
strong southwesterly winds with gusts between 30-40 kts will be
possible especially west of I-29. Mostly clear conditions will
continue throughout the day Tuesday to end the TAF period.

&&

.FIRE WEATHER...
Issued at 337 AM CDT Mon Apr 10 2023

Today should bring a break from fire weather concerns, but they
will ramp up quickly by Tuesday across much of the forecast area.
Areas with lingering snow cover, or recent melt, should see the
least impacts, but any locations which have been snow-free for
several days or longer will see critical fire weather conditions
develop Tuesday. A Fire Weather Watch has been issued for these
areas Tuesday afternoon and early evening, with humidity levels as
low as 15 to 25 percent, and south-southwest winds gusting 30 to
40 mph.

Wednesday and Thursday will see these conditions persist, at least
for northwest Iowa and nearby portions of northeast Nebraska and
far southeast South Dakota. Areas farther to the northwest are
more uncertain, as a weak boundary could sag into portions of
southeast South Dakota, providing somewhat higher humidity levels
and lighter winds.

Cooler and wetter weather is expected to move across the forecast
area Friday through the weekend.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Fire Weather Watch from Tuesday afternoon through Tuesday
     evening for SDZ050-052>054-057>071.

MN...None.
IA...Fire Weather Watch from Tuesday afternoon through Tuesday
     evening for IAZ001>003-012>014-020>022-031-032.

NE...Fire Weather Watch from Tuesday afternoon through Tuesday
     evening for NEZ013-014.

&&

SHORT TERM...JH
LONG TERM...JH
AVIATION...Gumbs
FIRE WEATHER...JH
Hazardous weather outlook, Apr 10, 4:22 AM CDT, 9 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
422 AM CDT Mon Apr 10 2023

IAZ001>003-012>014-020>022-031-032-NEZ013-014-SDZ050-052>054-057>071-
110930-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Dixon-Dakota-Gregory-Jerauld-Sanborn-Miner-
Brule-Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-
Hutchinson-Turner-Lincoln-Bon Homme-Yankton-Union-
422 AM CDT Mon Apr 10 2023

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, northeast Nebraska, central South Dakota, east central South
Dakota, south central South Dakota and southeast South Dakota.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Gusty south to southwest winds, combined with well above normal
temperatures and low humidity levels, will return Tuesday through
Thursday. These conditions will result in very high to extreme fire
danger across snow-free areas today. These conditions more likely
will be confined to areas southeast of a line from Lake Andes, to
Sioux Falls to Jackson Minnesota on Wednesday and Thursday.

Minor to localized moderate river flooding will continue through mid
to late week, especially along the Big Sioux and Rock Rivers, and
their tributary creeks.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MNZ071-072-080-081-089-090-097-098-SDZ038>040-055-056-110930-
Lincoln-Lyon-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-Beadle-
Kingsbury-Brookings-Lake-Moody-
422 AM CDT Mon Apr 10 2023

This Hazardous Weather Outlook is for southwest Minnesota and east
central South Dakota.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Gusty south to southwest winds, combined with warming afternoon
temperatures and lowering humidity levels, will return Tuesday
through Thursday. These conditions may result in high to very high
fire danger across snow-free areas on those days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 10, 3:30 AM CDTFire Weather WatchFSDBuena Vista, Cherokee, Clay, Dickinson, Ida, Lyon and 5 more10 hr
Apr 10, 4:18 AM CDTRiver Flood WarningFSDLyon, Sioux21 days
Apr 9, 11:04 PM CDTRiver Flood WarningFSDMoody21 days
Apr 10, 1:44 AM CDTRiver Flood WarningFSDMinnehaha, Moody21 days
Apr 10, 3:12 AM CDTRiver Flood WarningFSDMoody21 days
Apr 10, 7:03 AM CDTRiver Flood WarningFSDBrookings17 days

Nearby

Red Flag Warnings in South Dakota, 2023Red Flag Warnings in Iowa, 2023Red Flag Warnings in Nebraska, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.